Texas, 2020Hail and Damaging Winds in Texas, August 10, 2020
August 10, 2020 · NWS AMA · 19 events in 11 counties and zones
On the afternoon/early evening of August 10th, 2020, scattered severe thunderstorms created damage across the combined Oklahoma and Texas Panhandles. These storms eventually congealed into a line as they exited the eastern Panhandles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $167,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon/early evening of August 10th, 2020, scattered severe thunderstorms created damage across the combined Oklahoma and Texas Panhandles. These storms eventually congealed into a line as they exited the eastern Panhandles. Several reports of hail between the size of Pennies and Quarters were reported across the area and a few storms produced up to golf ball size hail. Thunderstorm wind damage was reported along with a network of weather equipment measuring wind gusts near 70 MPH. Some of the more significant damage included a couple trailers which were completed totaled near Perryton, TX as well as 2 miles of power poles downed near Spearman, TX. In eastern Oklahoma Panhandle there was also some rural flooding reported near Knowles, OK from heavy rains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 10, 12:48 PM CST, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 10, 12:48 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
148 PM CDT Mon Aug 10 2020
.SHORT TERM...Today through Tuesday Night.
A couple more active thunderstorm/severe weather days before we
head into a break with mostly hot and dry conditions mid to late
this week. Lee surface low to interact with weak remnants of a
cold front this afternoon and evening. Thunderstorms are expected
to form across the Panhandles. They will likely start off isolated
and become more linear later in the evening as they exit to the
southeast. ML CAPE values today range from 1000-2400 J/kg, with
higher values to the northeast and lower values to the southwest.
With freezing levels around 13kft, there still is some concern on
how large the hail will get. With summertime convection ongoing
daily, the threats have been heavy rain and strong winds, CAPE
values just haven't been ample enough to provide large hail. But
if we can tap into some of those higher CAPE values, and with
30-35kts of effective shear, the threat for severe hail today
would stand out better than previous days. Wind gusts will still
be the main draw, right now DCAPE values are in the 1600-1900 J/kg
for this evening. Again, if we tap into the higher CAPE/DCAPE
values, we could likely see wind gusts up to 75mph, maybe even
higher. Rain chances in the next few hours should start ramping up
in the northeast, and expand southwest through sunset, finishing
off in the southeast late tonight. PWATs around 1.5" today will
certainly pose a risk for localized flooding if we can get storms
to train over an area. Storm motion will not be great, but will be
around 20kts, which will help limit how long storms will linger
over a given area and help reduce the flood threat.
Tuesday will again be a threat for the Panhandles, but may be more
isolated to the west and central Panhandles. Storm coverage may be
limited as well, however greater instability and decent shear will
be in place. Another shortwave expected to time with peak heating to
aid in strong forcing. CAMs yet again may underplay the storm
coverage, but for now will stick with the isolated to low end
scattered coverage. Storms that form tomorrow should have no issue
becoming severe. The biggest issue with the models is if the cap
will be too strong, and again that shortwave should help erode any
weak cap that's in play. Would not be surprised if the hail threat
tomorrow is greater than today. So if we manage 1-1.5 inch hail
today, we might be able to get up to 1.75 tomorrow. Still inverted V
soundings both today and tomorrow, so strong damaging winds will be
the most favorable hazard with any storms.
Weber
&&
.LONG TERM...Wednesday through Sunday Night.
Long term forecast will largely be determined by the placement of
the upper ridge. Guidance is in general agreement that this
feature will be centered over Far West Texas Wednesday, building
northeastward through Friday morning, resulting in triple digit
highs each afternoon Wednesday through Friday, with record
temperatures possible. This should also keep a lid on potential
thunderstorm activity for Wednesday and Thursday, although an
isolated area could reach convective temperature given expected
heat.
Pattern changes a bit for Friday as the upper high heads westward.
GFS/CMC both depict a wave translating across Friday afternoon and
evening. With the upper high beginning to exit, may be able to get
some diurnal thunderstorms as peak heating is reached. Progged
soundings are already depicting large surface dewpoint depressions,
so damaging winds would be possible with any thunderstorms.
For the weekend, GFS/CMC suggest a quick transition to northerly
500mb flow while the EC suggests northwesterly flow will hold on for
a couple days. While GFS/CMC do depict isolated precipitation,
recent experience suggests this northerly flow regime is not all
that favorable for precipitation. Strangely, the EC pattern would be
expected to produce more precipitation than the GFS/CMC, but latest
run does not depict much at all despite the more favorable flow
regime. Have thus tempered NBM PoPs just a bit for Saturday and
Sunday.
Ferguson
&&
.AVIATION...18Z TAFs.
For the most part, VFR conditions expected for the next 24 hours.
Scattered thunderstorms will be possible across the Panhandles
today, but confidence of timing and if it will impact an airport
is too soon to tell. For now have covered the threat period with
VCTS and will amend as necessary. LLWS will be back for KAMA and
KGUY from the 5-13z period tonight, as a 40-45kt LLJ looks to set
up across the central Panhandles. KDHT winds should only be
around 15-25kts so no LLWS is in the forecast at this time.
Another round of storms will be possible after 18z Tuesday, but
location is even more uncertain, so no PROB30s or notation of TS
at the end of the TAF period.
Weber
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 66 97 70 103 72 / 30 30 20 5 5
Beaver OK 65 97 69 101 69 / 50 0 20 0 5
Boise City OK 61 94 63 99 64 / 20 20 20 0 5
Borger TX 69 102 72 107 75 / 40 20 20 5 5
Boys Ranch TX 66 101 70 105 70 / 30 30 20 0 5
Canyon TX 66 98 69 103 71 / 30 30 30 5 5
Clarendon TX 69 97 72 101 74 / 50 10 20 5 5
Dalhart TX 62 96 64 101 64 / 20 20 20 0 0
Guymon OK 63 95 67 100 66 / 30 10 20 0 5
Hereford TX 67 99 70 103 71 / 20 20 20 5 5
Lipscomb TX 66 97 70 101 72 / 50 5 20 5 10
Pampa TX 66 97 70 102 72 / 40 10 20 5 5
Shamrock TX 70 97 72 100 74 / 50 10 10 5 5
Wellington TX 72 100 73 103 75 / 50 10 10 5 5
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
89/77
Hazardous weather outlook, Aug 10, 12:52 PM CST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
152 PM CDT Mon Aug 10 2020
OKZ001>003-TXZ001>020-317-110900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
152 PM CDT Mon Aug 10 2
In the hours before
Special weather statement, Aug 10, 3:00 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
400 PM CDT Mon Aug 10 2020
OKZ001-002-TXZ001-002-102130-
Cimarron OK-Texas OK-Sherman TX-Dallam TX-
400 PM CDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN
CIMARRON...NORTHWESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES
UNTIL 430 PM CDT...
At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Griggs, or 17 miles northwest of Stratford, moving
east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Stratford and Griggs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3645 10240 3663 10234 3657 10187 3628 10202
TIME...MOT...LOC 2059Z 284DEG 19KT 3653 10229
DGW
Special weather statement, Aug 10, 3:30 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
430 PM CDT Mon Aug 10 2020
OKZ001-002-TXZ001-002-102200-
Cimarron OK-Texas OK-Sherman TX-Dallam TX-
430 PM CDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN
CIMARRON...NORTHWESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES
UNTIL 500 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Griggs, or 16 miles north of Stratford, moving east at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Stratford and Griggs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3638 10238 3667 10237 3674 10196 3622 10203
TIME...MOT...LOC 2129Z 274DEG 15KT 3656 10216
DGW
Special weather statement, Aug 10, 4:00 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
500 PM CDT Mon Aug 10 2020
TXZ001-002-102230-
Sherman TX-Dallam TX-
500 PM CDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERMAN AND NORTHEASTERN
DALLAM COUNTIES UNTIL 530 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Stratford, moving east at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Stratford and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3625 10238 3647 10232 3647 10187 3615 10197
TIME...MOT...LOC 2159Z 279DEG 25KT 3635 10219
DGW
Special weather statement, Aug 10, 4:19 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
519 PM CDT Mon Aug 10 2020
OKZ003-102245-
Beaver OK-
519 PM CDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BEAVER COUNTY UNTIL
545 PM CDT...
At 518 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gate, or 13 miles south of Englewood, moving northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Slow moving storm will provide prolonged periods of heavy rain, and
may lead to minor flooding issues.
Locations impacted include...
Gate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3676 10008 3694 10004 3694 10000 3674 10000
TIME...MOT...LOC 2218Z 217DEG 9KT 3686 10007
DGW
Hail, Sherman
- When
- August 10, 4:32 PM CST
- Where
- Sherman County, 5.88 mi SW of Mallett
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.280, -102.160
Storm spotter measured ping pong ball size hail along US Highway 54 southwest of Stratford.
Hail, Sherman
- When
- August 10, 4:32 PM CST
- Where
- Sherman County, 1.49 mi SSE of Mallett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.330, -102.090
Trained spotter measured quarter size hail in southwest Stratford, TX.
Hail, Hansford
- When
- August 10, 4:54 PM CST
- Where
- Hansford County, 0.56 mi W of Gruver
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.270, -101.410
Trained spotter reported dime size hail in Gruver, TX.
Thunderstorm Wind, Hansford
- When
- August 10, 5:01 PM CST
- Where
- Hansford County, 11.11 mi N of Spearman
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.360, -101.180
Hail, Hansford
- When
- August 10, 5:19 PM CST
- Where
- Hansford County, 0.69 mi S of Spearman
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.190, -101.200
Thunderstorm Wind, Hansford
- When
- August 10, 5:30 PM CST
- Where
- Hansford County, 3.96 mi E of Spearman
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $61,000
- Reported by
- Law Enforcement
- Coordinates
- 36.190, -101.130
Two miles of power poles blown down on County Road 28 around 1/2 mile south of county road 759.
Thunderstorm Wind, Ochiltree
- When
- August 10, 5:43 PM CST
- Where
- Ochiltree County, 0.69 mi N of Twichell
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 36.440, -100.720
Trailers totaled in Twichell, TX. Public reported and relayed by broadcast media.
Thunderstorm Wind, Hutchinson
- When
- August 10, 6:36 PM CST
- Where
- Hutchinson County, 5.61 mi E of Borger
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.670, -101.280
Thunderstorm Wind, Deaf Smith
- When
- August 10, 7:09 PM CST
- Where
- Deaf Smith County, 9.21 mi NE of Milo Center
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.070, -102.280
Siding was pulled off of a home. Pea sized hail also reported.
Hail, Randall
- When
- August 10, 7:21 PM CST
- Where
- Randall County, 2.91 mi WSW of Umbarger
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.940, -102.150
Hail, Randall
- When
- August 10, 7:21 PM CST
- Where
- Randall County, 0.57 mi W of Umbarger
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 34.950, -102.110
Thunderstorm Wind, Gray
- When
- August 10, 7:25 PM CST
- Where
- Gray County, 9.62 mi W of Alanreed
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.230, -100.900
Thunderstorm Wind, Wheeler
- When
- August 10, 7:58 PM CST
- Where
- Wheeler County, 0.89 mi SE of Wheeler
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 35.440, -100.260
HVAC ducting blown off of a roof. Public report relayed by broadcast media.
Thunderstorm Wind, Collingsworth
- When
- August 10, 8:02 PM CST
- Where
- Collingsworth County, 2.26 mi W of Dozier
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.080, -100.390
Hail, Deaf Smith
- When
- August 10, 8:13 PM CST
- Where
- Deaf Smith County, 3.51 mi NE of Hereford Muni Arpt
- Measured
- 0.8 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.880, -102.270
Accumulating hail, several inches deep, was reported.
Hail, Roberts
- When
- August 10, 8:34 PM CST
- Where
- Roberts County, 6.77 mi W of Codman
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.630, -100.870
A trained spotter reported dime size hail.
Hail, Potter
- When
- August 10, 8:58 PM CST
- Where
- Potter County, 5.65 mi E of Bushland
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 35.180, -101.970
Hail, Randall
- When
- August 10, 9:28 PM CST
- Where
- Randall County, 5.73 mi SW of Amarillo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.140, -101.890
Hail, Randall
- When
- August 10, 9:57 PM CST
- Where
- Randall County, 2.19 mi NW of Timbercreek Canyon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.070, -101.850
A trained spotter reported nickel size hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, August 10, 20201 death · 200 injured · 1 in hail · 25 events
- Tornadoes and Hail in Iowa, August 10, 20202 deaths · $24,000 · EF1 · 110 events
- Tornadoes and Hail in Illinois, August 10, 20201 death · 10 injured · EF1 · 178 events
- Tornadoes and Damaging Winds in Indiana, August 10, 20201 death · 1 injured · EF1 · 49 events
- Flash Flood and Damaging Winds in Missouri, August 10, 20201 death · $50,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Illinois, August 10, 2020$1.5 million · 70 kt wind · 69 events
- Heat in Arizona, August 10, 20201 death · 1 event
- Hail and Damaging Winds in South Dakota, August 10, 2020$2.5 million · 2 in hail · 15 events
- Flash Flood and Flood in Indiana, August 10, 2020$445,000 · 62 kt wind · 48 events
- Tornadoes and Flash Flooding in Wisconsin, August 10, 2020$313,000 · EF1 · 19 events
- Tornado and Flash Flooding in New York, August 10 to 11, 2020$85,000 · EF1 · 40 events
- Damaging Winds in Illinois, August 10, 2020$289,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901550, 901551, 901552, 901567, 901553, 901563, 901564, 901568, 901565, 901555, 901556, 901569, 901566, 901570, 901557, 901559, 901560, 901561, 901562.